Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


lipoatrophy and Zerit
May 19, 2003

I have just started a study that includes Sustiva, Epivir, and Zerit, and I'm concerned about lipoatrophy. This condition was not mentioned in the study materials, but through my independent research I have found this to be a somewhat common side effect of d4T. I was taking Sustiva, Epivir, and Abacavir, and have been on the current protocol for about a week now (protocol was started on 5/05/03). Are there hard numbers for the of patients taking Zerit that experience lipoatrophy, and how long would the onset of lipoatrophy take after beginning d4T? Also, how many people DON'T experience lipoatrophy while on Zerit (in terms of )? Thank you for taking my question.

Response from Dr. Moyle

Zerit is associated with a higher relative risk of lipoatrophy than AZT and Tenofovir. That means that over any given period there is a greater chance of getting it on Zerit, but you could still get it on the other therapy. At 96 weeks follow-up in one study 12% of persons on Zerit were reported by their docs to have lipodystrophy but only 1% on Tenofovir. This also indicates that the majority of Zerit recipients don't have lipodystrophy after 2 years of treatment. Comparative data with abacavir are not available but persons switched from Zerit to abacavir have been observed in several trials to gain fat mass suggesting abacavir is less prone to reduce fat.

I Hope this helps

Graeme


Previous
Please explain "buffalo hump" redistribution!
Next
new fill

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement